How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24467
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

We have a 14 year old yorkie-poo. He either has a collapsing

Customer Question

Hi, we have a 14 year old yorkie-poo. He either has a collapsing trachea and/or fluid in lung(s)? One vet saw the trachea on an xray. Was giving tramadol and/or temmeril for pain and/or cough suppressant. Went to a holistic vet about a week ago and have been giving him Lasix and a variety of supplements to help thyroid, lungs, heart. I'm not sure if he started before the supplements but he is drinking very excessively and urinating as well. I might've caught the last time today .. i.e. seeing it more clear. So I'm wondering if maybe kidney function or diabetes. Also he didn't keep down the food(chicken) I was hiding the supplements in today. He has been doing the goose honk for 3-4 months and it looks painful at its worst. He sort whines/winces trying to clear his throat etc. thanks...
JA: I'm sorry to hear that. Problems with drinking can be serious. I'm glad you noticed it. The Veterinarian will know what to do. Is there anything else the Veterinarian should be aware of about the dog?
Customer: That is about all I can think of. He lost his hearing in the last year and his vision has been getting worse for a few years.
JA: What is the dog's name?
Customer: Ripley
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 month ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply. Please be patient. This may take a few minutes.

Expert:  Dr. Michael Salkin replied 1 month ago.

I"m sorry to hear of this with Ripley. The diuretic Lasix will cause both polydipsia (increased thirst) and polyuria (increased volume of urine) but if Ripley were polydipsic/polyuric prior to being administered that diuretic, there are quite a few considerations.

These are danger signs for quite a few disorders. These include both hepatic and renal insufficiencies, urinary tract infection involving the kidneys, diabetes mellitus and Cushing's disease (both will also cause increased hunger (polyphagia), hypercalcemia (increased serum calcium level), electrolyte (sodium, potassium, chloride) imbalances, and the rarer Addison's disease, diabetes insipidus, and brain tumor involving the hypothalamus. Ripley's vet will need to perform a thorough physical exam including diagnostics in the form of blood and urine tests in order to clarify what those symptoms are signifying.

If there's fluid in the lungs (congestive heart failure, usually) renal insufficiency becomes the most important differential because patients will a failing heart often also suffer from failing kidneys. Please respond with further questions or concerns if you wish.

Related Dog Veterinary Questions